Florida, 2019Hail and Damaging Winds in Florida, May 4, 2019
May 4, 2019 · NWS MLB · 4 events in 2 counties and zones
An area of high pressure located over the central Atlantic was the dominant feature affecting weather over central Florida. This led to west to southwest winds at the surface that pushed deep moisture from the Gulf across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of high pressure located over the central Atlantic was the dominant feature affecting weather over central Florida. This led to west to southwest winds at the surface that pushed deep moisture from the Gulf across the area. Hot daytime temperatures, and cold temperatures in the middle atmosphere provided the necessary ingredients for strong to severe thunderstorms to develop. These storms developed along the sea breezes and outflow boundaries that were produced. One thunderstorm became severe in southwestern Volusia County where it produced hail and damaging winds. Another storm became severe in Brevard County and produced a severe wind gust along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 4, 9:37 AM EST, 4 hours 59 minutes earlier.
Area forecast discussion, May 4, 9:37 AM EST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1037 AM EDT Sat May 4 2019
.DISCUSSION...
Low stratus clouds were observed across areas of east central FL
this morning. These affected some of the airports but as of 10 am,
only the Treasure Coast were still under brief MVFR ceilings.
Temperatures are already in the lower 80s and are expected to
rise to the upper 80s or lower 90s before cloud coverage tap them.
Visible satellite imagery already depicts streaks of low clouds
developing from the south across Okeechobee and Lake counties.
Thanks to the 1.30 inches of PWAT present in the area (observation
from 10z Cape sounding), diurnal heating and wind flow from the
SSW, showers and thunderstorms are forecast to develop later this
afternoon. These will originate across east central FL and as a
east coast sea breeze develops, the storms could focus along the
coast and slowly shift to the Atlantic waters by early evening. No
changes on the forecast were necessary.
&&
.AVIATION...
VFR conditions have returned for most of the terminals this
morning, with a MVFR cigs for KVRB. However, as the day
continues, cloud coverage will increase across all sites.
SHRA/TSRA will develop over the area and generally move to the ENE
later this afternoon and early evening. Gusty winds and reduced
visibilities are expected with these. TAFs already have this
mentioned as tempos and will be adjusted as necessary.
&&
.MARINE...
General flow from the SSW will persist through early afternoon. An
east coast sea breeze is forecast to develop, with winds near the
coast becoming southeast to south. Thunderstorms are expected to
develop across east central FL and approach the Atlantic waters
later this afternoon. Mariners can expect frequent lightning,
gusty winds and moderate to heavy downpours reducing visibilities.
Stay weather aware.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Johnson/Combs
Hazardous weather outlook, May 4, 7:53 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
853 AM EDT Sat May 4 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-050100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
853 AM EDT Sat May 4 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and storms will develop across the area into the
afternoon, pushing eastward up to 20 to 25 mph toward the east
coast and offshore. A few stronger storms may form, especially
toward the I-95 corridor, producing dangerous lightning strikes,
strong wind gusts up to 40 to 50 mph, small hail and locally heavy
rainfall around 1 to 2 inches.
.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. Greatest threat for rip currents will
be from the late morning through the afternoon hours due to tidal
effects. Always swim near a lifeguard and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Thunderstorms that develop across the area into the afternoon
will have the potential to produce wind gusts around or in excess
of 34 knots as they move eastward around 20 to 25 knots across
inland lakes and offshore through late day.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered afternoon lightning storms can be expected
from late weekend into next week. Storms tomorrow into early next
week will be able to push offshore the coast and into the
Atlantic waters, with a few stronger storms possible. Dangerous
lightning strikes, gusty winds and locally heavy rainfall will be
the primary storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.
Weitlich/Johnson
In the hours before
Special weather statement, May 4, 1:29 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Sat May 4 2019
FLZ044-144-041900-
Northern Lake County FL-Southern Lake County FL-
229 PM EDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE COUNTY UNTIL
300 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mascotte, moving northeast at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eustis, Tavares, Mount Dora, Groveland and Mascotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2870 8195 2887 8166 2859 8166 2859 8165
2855 8166 2850 8195
TIME...MOT...LOC 1828Z 224DEG 13KT 2859 8188
RodriguezSpecial weather statement, May 4, 1:58 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT Sat May 4 2019
FLZ041-141-041930-
Coastal Volusia FL-Inland Volusia FL-
258 PM EDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
330 PM EDT...
At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLeon Springs, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Daytona Beach, Port Orange, DeLand, DeLeon Springs and DeLand
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2909 8104 2904 8142 2906 8145 2916 8148
2927 8119 2927 8115 2928 8115 2929 8113
TIME...MOT...LOC 1858Z 254DEG 22KT 2913 8134
RodriguezLocal storm report, May 4, 2:32 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
332 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST DELAND AIRPORT 29.07N 81.28W
05/04/2019 M47 MPH VOLUSIA FL AWOS
WIND GUST OF 47 MPH/41 KTS FROM THE NORTHWEST.
&&
JCHail, Volusia
- When
- May 4, 2:36 PM EST
- Where
- Volusia County, 2.52 mi WNW of Deltona
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.910, -81.270
Spectrum News 13 relayed report of penny to quarter-sized hail near the intersection of Interstate 4 and Saxton Boulevard in Deltona.
Hail, Volusia
- When
- May 4, 2:37 PM EST
- Where
- Volusia County, 2.28 mi NW of Deltona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 28.920, -81.260
The public reported penny size hail at the intersection of Elkcam Boulevard and Normandy Boulevard in Deltona.
Thunderstorm Wind, Volusia
- When
- May 4, 2:40 PM EST
- Where
- Volusia County, 1.94 mi ENE of Deltona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 28.910, -81.200
Spectrum News 13 relayed a report of a large tree that was downed near the intersection of Newmark Drive and Timbercrest Drive in Deltona.
Thunderstorm Wind, Brevard
- When
- May 4, 4:42 PM EST
- Where
- Brevard County, 2.83 mi SSW of Cocoa Beach
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 28.280, -80.610
A mesonet site on the Indian River measured a peak wind gust of 51 knots or 58 mph from the northwest.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, May 4, 20191 death · 1 injured · $19,000 · 50 kt wind · 11 events
- Cold in California, May 4, 20191 death · 2 injured · 1 event
- Rip Current in California, May 4, 20191 death · 1 event
- Rip Current in North Carolina, May 4, 20191 death · 1 event
- Hail and Damaging Wind in South Carolina, May 4, 2019$50,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Georgia, May 4, 20191 injured · $100 · EF1 · 4 events
- Hail and Damaging Winds in Georgia, May 4, 2019$33,000 · 1.75 in hail · 7 events
- Tornado and Damaging Winds in Mississippi, May 4, 2019EF1 · 5 events
- Flash Flooding and Flooding in Virginia, May 4 to 6, 201918 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 4, 201915 events
- Tornado and Damaging Winds in Texas, May 4, 2019$17,000 · EF0 · 3 events
- Damaging Winds in Alabama, May 4, 20191 injured · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813650, 813651, 813653, 813652.